Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 1:32 AM CDT for Cherokee County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 1:32 AM CDT (06:32 UTC)
- Expired
- May 21, 2004, 2:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:35 AM CDT | HAIL 0.88 | 4 Ssw Marcus, IA | |
| May 21, 1:35 AM CDT | HAIL 0.88 | 4 Ssw Marcus, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:20 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS53 KFSD 210632
SVRFSD
IAC035-210700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 AM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHWEST IOWA
* UNTIL 200 AM CDT
* AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR CLEGHORN...OR ABOUT 22 MILES SOUTHEAST OF
ORANGE CITY...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHEROKEE AROUND 140 AM CDT
AURELIA AROUND 145 AM CDT
LARRABEE AROUND 150 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4291 9586 4263 9586 4263 9564 4270 9541
4291 9542
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:15 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 20, 9:15 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT THU MAY 20 2004 .DISCUSSION... QUESTION TONIGHT CENTERS AROUND CONVECTIVE DEVELOPMENT. KOAX AND KLBF SOUNDINGS BOTH SHOW DECENT CAP OVER THE LOW LEVEL MOISTURE. CAP STRENGTH WAS UNDERESTIMATED BY 18Z ETA AND LEADS TO CONCERN ABOUT LOCATION OF ANY CONVECTION TONIGHT. WITH STRONG GRADIENT AT 700 MB...+2C AT KUNR VS +11C AT KLBF AT 700 MB...ADVECTION OF UNSTABLE AIR A SMALL DISTANCE WILL RESULT IN SOMEWHAT RAPID CONVECTIVE DEVELOPMENT LATER THIS EVENING. ALSO APPEARS 850 MB FRONT MAY ALREADY BE IN VICINITY OF I80 BASED UP KOAX SOUNDING. THEN...STRONG UPPER WAVE MOVING INTO WRN NEBRASKA HAS RESULTED IN CONVECTION IN NE COLORADO AND NW KS AT TIME. PROFILERS SHOWS THAT THE FLOW IS BEGINNING TO VEER TO SE ACROSS THE CENTRAL PLAINS...KOAX WAS ALREADY SE AT 850 MB. AS LLJ SETS UP AFTER SUNSET...EXPECT MORE CONVECTION TO DEVELOP IN NORTH CENTRAL NEBRASKA AND SPREAD E TO NE THROUGH THE NIGHT. AT TIME...STRONG GRADIENT IN INSTABILITY AS ONE MOVES INTO SD AND LOCATION OF VERY WARM MID-LEVEL AT 700 MB...SUGGEST A RELATIVELY NARROW WINDOW WHERE SIGNIFICANT CONVECTION CAN OCCUR. BASED UPON THIS...AM THINKING BEST CHANCE FOR CONVECTION WILL BE FROM NEAR KYKN AND VERMILLION THROUGH TO TRI-STATE AREA AND AND INTO SW MN. LEAST CHANCE OF CONVECTION APPEARS TO BE ACROSS FAR NW CWA. THEREFORE WL LOWER POPS IN KHON. OTHERWISE HAVE KEPT LIKELY POPS ELSEWHERE. ALSO BASED ON LOCATION OF CAP AND 850 MB FRONT...HAVE CONVECTION ENDING A BIT MORE QUICKLY IN THE SRN CWA LATE TONIGHT AND EARLY FRIDAY AND HAVE A BREAK EARLY AFTERNOON OVER CWA BEFORE CHANCE OF CONVECTION RECENTERS OVER MO RIVER FRIDAY AFTERNOON. AS FOR TEMPS...INCREASING CLOUDS WL SLOW THE FALL AND KEPT COOLEST TEMPS IN NW CWA. BIGGEST QUESTION IS WET BULB EFFECT WHEN RAIN STARTS VS WARM ADVECTION. FOR NOW WILL KEEP CURRENT MINS GOING BUT WL TAKE A LAST LOOK IN NEXT FEW MINUTES AND MAY MAKE MINOR ADJUSTMENTS. NEW GRIDS AVAILABLE NEW ZFP AVAILABLE BY 0230Z. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, May 20, 12:57 PM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1257 PM CDT THU MAY 20 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH INTO EASTERN NEBRASKA AND IOWA LATE TONIGHT THROUGH FRIDAY MORNING. WARM MOIST AIR WILL FLOW OVER THE WARM FRONT...PRODUCING SHOWERS AND THUNDERSTORMS WITH SOME HEAVY RAINS. WHILE SEVERE WEATHER CANNOT BE RULED OUT...IT SHOULD BE ISOLATED AND LIMITED TO A LINE SOUTH OF YANKTON TO SPENCER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA FRIDAY THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90. ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| May 21, 2:50 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
| May 21, 2:57 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
| May 21, 9:18 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| May 21, 10:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 23 min |
| May 21, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| May 21, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 16 min |
| May 21, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| May 21, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 49 min |
| May 21, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| May 21, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 27 min |
| May 21, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 43 min |
| May 21, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 44 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 42 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| May 21, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| May 21, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 21, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.